What is drug-induced aseptic meningitis?

Updated: Jul 17, 2018
  • Author: Tarakad S Ramachandran, MBBS, MBA, MPH, FAAN, FACP, FAHA, FRCP, FRCPC, FRS, LRCP, MRCP, MRCS; Chief Editor: Niranjan N Singh, MBBS, MD, DM, FAHS, FAANEM  more...
  • Print
Answer

The incidence of drug-induced meningitis (DIAM) is unknown. Many antimicrobials can cause the disorder (e.g., trimethoprim-sulfamethoxazole, ciprofloxacin, cephalexin, metronidazole, amoxicillin, penicillin, isoniazid). Other drugs that have been associated with DIAM include NSAIDs, ranitidine, carbamazepine, vaccines against hepatitis B and mumps, immunoglobulins, radiographic agents, and muromonab-CD3.

DIAM may recur with re-exposure to the offending agent. Green et al reported a case of lamotrigine-induced aseptic meningitis, with a second episode on rechallenge with lamotrigine. [5]

The pathogenic mechanisms of DIAM are diverse and presumably differ from drug to drug. There are two proposed mechanisms: direct meningeal irritation by the intrathecal drug and hypersensitivity reactions to the drug (type III and IV). In type III hypersensitivity reactions, the drug or its metabolite forms a complex with antibodies in the serum, in turn activating the complement cascade. In type IV reactions, T helper cells, after previous sensitization, are recruited to the site of inflammation. [6]

DIAM from muromonab (OKT3) is believed to be mediated, at least in part, by cytokine release. Why such reactions are confined selectively to the CSF compartment is unclear.

Aseptic meningitis—along with cerebral vasospasm or ischemic encephalopathy—has been reported with intravenous immunoglobulin (IVIg) therapy. [7] Jarius et al strongly suggest that in vivo activation of TNF-alpha–primed neutrophils by atypical antineutrophil cytoplasmic antibodies (ANCAs) of IVIg may contribute to these side effects. [8]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!